A complete classification of 5-regular circulant graphs that allow cyclic orthogonal double covers

A Correction to this article is available

This article has been updated


Graph theory and its applications attract several researchers from different areas of research. It is used to model wide range of systems, for example in biological system and in studying chaotic systems. Decomposition of complex graphs into simple small graphs is very helpful to study that complex systems. A complete classification is given for circulant graphs of degree 5 that allow an Orthogonal Double Cover by some graphs. Whenever such a cover exists, an orthogonal labelling for the corresponding covering graph is presented. Our work here completes all previous incomplete work about this point.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Data availability

Not applicable.

Change history


  1. 1.

    Gronau, H.-D.O.F., Grüttmüller, M., Hartmann, S., Leck, U., Leck, V.: On orthogonal double covers of graphs. Des. Codes Cryptogr. 27, 49–91 (2002)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Gronau, H.-D.O.F., Mullin, R.C., Rosa, A.: On orthogonal double covers of complete graphs by trees. Graphs Combin. 13, 251–262 (1997)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Lauri, J., Scapellato, R.: Topics in Graph Automorphisms and ReconstructionTopics in Graph Automorphisms and Reconstruction. London Mathematical Society Lecture Note Series 432. Cambridge University Press, Cambridge (2016)

    Google Scholar 

  4. 4.

    Sampathkumar, R., Sriram, V.: Orthogonal \(\sigma \)-labellings of graphs. AKCE Int. J. Graphs Combin. 5, 57–60 (2008)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Sampathkumar, R., Srinivasan, S.: Cyclic orthogonal double covers of 4-regular circulant graphs. Discrete Math. 311, 2417–2422 (2011)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Hartmann, S., Schumacher, U.: Orthogonal double covers of general graphs. Discrete Appl. Math. 138, 107–116 (2004)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Scapellato, R., El-Shanawany, R., Higazy, M.: Orthogonal double covers of Cayley graphs. Discrete Appl. Math. 157, 3111–3118 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    El-Shanawany, R., El-Mesady, A.: On orthogonal labelling for the orthogonal covering of the circulant graphs. Malays. J. Math. Sci. 12(2), 161–173 (2018)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    El-Shanawany, R., El-Mesady, A.: On cyclic orthogonal double covers of circulant graphs by special infinite graphs. AKCE Int. J. Graphs Combin. 14(3), 269–276 (2017)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Higazy, M., Omran, S., Elagan, S.K.: Orthogonal labellings of all possible subgraphs with five edges. Far East J. Math. Sci. 105(1), 45–68 (2018). https://doi.org/10.17654/MS105010045

    Article  Google Scholar 

  11. 11.

    Mahmoud, E.E., Higazy, M., Althagafi, O.A.: A novel strategy for complete and phase robust synchronizations of chaotic nonlinear systems. Symmetry 12(11), 1765 (2020)

    Article  Google Scholar 

  12. 12.

    Higazy, M., El-Mesady, A., Mahmoud, E.E., Alkinani, M.H.: Circular intensely orthogonal double cover design of balanced complete multipartite graphs. Symmetry 12(10), 1743 (2020)

    Article  Google Scholar 

Download references


This Research was supported by Taif University Researchers Supporting Project Number (TURSP-2020/155), Taif University, Taif, Saudi Arabia.


The authors received financial support from Taif University Researchers Supporting Project Number (TURSP-2020/155), Taif University, Taif, Saudi Arabia.

Author information




All authors have made a substantial, direct, and intellectual contribution to the work, and approved it for publication.

Corresponding author

Correspondence to M. Higazy.

Ethics declarations

Conflicts of interest

The authors declared no potential conflicts of interest with respect to the research, authorship, and/ or publication of this article.

Ethics statement

This article does not contain any studies with human participants or animals performed by any of the authors.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The error in the citations has been updated.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Higazy, M., Scapellato, R. & Hamed, Y.S. A complete classification of 5-regular circulant graphs that allow cyclic orthogonal double covers. J Algebr Comb (2021). https://doi.org/10.1007/s10801-020-01008-4

Download citation


  • Graph decomposition
  • CODC
  • Orthogonal graph labelling
  • Cayley graph
  • Circulant graph

Mathematics Subject Classification

  • 05C70
  • 05B30